MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT 5 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT 5 ASPIRATION CATHETER; DXE
Catalog Number CAT5
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-02179.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the mesenterial artery using an indigo system cat5 aspiration catheter and an indigo system cat3 aspiration catheter.During the procedure, while advancing the cat5 through a non-penumbra sheath, the cat5 became stuck after being advanced approximately 8-10 centimeters into the sheath; therefore, it was removed.The physician then advanced a cat3 through a non-penumbra sheath to the target location and began aspiration.However, while retracting the cat3 to remove the clot, the physician experienced resistance and the cat3 broke into two parts approximately 15 centimeters from the distal tip.The broken cat3 was completely removed from the patient since the broken parts were still contained within the sheath.The clot was not removed and the procedure stopped at that point.There was no report of an adverse effect to the patient.Afterwards the patient successfully underwent vascular surgery to remove the clot.
 
Additional Manufacturer Narrative
Results: there was no visible damage to the cat5.Conclusions: evaluation of the returned cat3 revealed a fractured along the catheter's length.This damage is likely a result of retracting the device against resistance.Further evaluation revealed the device was ovalized on its distal shaft.This damage may have been due to improper handing during preparation or forcefully advancing the device against resistance.The non-penumbra sheath mentioned in the complaint was not returned for evaluation and, therefore, the root cause of the resistance could not be determined.Evaluation of the returned cat5 revealed on visible damage to the device.It was measured to be within specification.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02179.

Brand Name
INDIGO SYSTEM CAT 5 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7104428
Report Number3005168196-2017-02178
Device Sequence Number685755
Product Code DXE
UDI-Device Identifier00814548016092
UDI-Public00814548016092
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/04/2020
Device Catalogue NumberCAT5
Device Lot NumberF73488
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/13/2017
Supplement Date Received by Manufacturer01/11/2018
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date02/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR